InfoMail for February 26, 2002

  AHRP

InfoMail

Return to Home Page

Return to InfoMail Media Coverage List

MediaCoverage

News Stories on Human ResearchProtection and
Commentary by Vera Hassner Sharav

February 26, 2002 

FYI

Severe Side Effects Reported forClozaril

Drug induced inflammation of the heart (myocarditis) isone of several potentially fatal side effects of the so-called ‘atypical’antipsychotic drugs.

In the U.S. there were 30 reports of myocarditis inpatients taking Clozaril–17 of them died. Reuters reports that Novartis (guidedby the FDA) has issued a new, prominently placed black box warning about thatand other serious risks associated with Clozaril in the package insert. Boxedwarnings are the strongest type of warning for a prescription drug.

The makers of the new antipsychotic drugs–Clozaril (clozapine),Zyprexa (olanzapine), and Risperdall (risperidone)– have advertised themlavishly, and have paid doctors to issue glowing reports about their safety andefficacy. Aggressive marketing strategy has led doctors to prescribe these drugsto children–even though FDA did not approve them for children. But these drugshave serious risks of harm–there are reports showing a causal association withchronic, pathological conditions.

For example, experts at the FDA and Duke University, inJournal of the American Medical Association, reported that Zyprexa and Clozarilare linked to the onset of diabetes in children who normally do not getdiabetes.

[See, Elizabeth Koller, MD, Saul Malozowski, MD, PhD,Center for Drug Evaluation and Review (FDA) and P. Murali Doraiswamy, MD,Departments of Psychiatry and Medicine Duke University Medical Center: Letter,"Atypical Antipsychotic Drugs and Hyperglycemia in Adolescents"November 28, 2001 http://jama.ama-assn.org/issues/current/ffull/jlt1128-4.html

~~~~~~~~~~

Reuters reports:Thursday February 21 10:30 AM ET

Company Strengthens Warning on Schizophrenia Drug
By Lisa Richwine

WASHINGTON (Reuters) – Drug maker Novartis AG on Wednesdayalerted doctors to the possibility of a potentially fatal heart problem inpatients treated with the company’s schizophrenia drug Clozaril.

In a letter to physicians, Switzerland-based Novartis saidpost-marketing data from four countries revealed 82 reports of an inflammationof the heart lining known as myocarditis in patients treated with Clozaril.

The company added a caution about myocarditis to the"black box” warning on the label for the prescription drug, knowngenerically as clozapine.

“Analyses of post-marketing safety databases suggest thatclozapine is associated with an increased risk of fatal myocarditis, especiallyduring, but not limited to, the first month of therapy,” the warning says.

“In patients in whom myocarditis is suspected, clozapinetreatment should be promptly discontinued,” it adds.

Surveillance of the drug since it hit the market hasrevealed 30 reports of myocarditis, 17 of them fatal, among more than 205,000 USpatients treated with Clozaril, the Novartis letter said.

There also were seven myocarditis cases with one fatalityin Canada, 30 cases with 8 fatalities in Britain, and 15 cases with fivefatalities in Australia, the letter said.

Of the 82 total cases, 51, or 62%, occurred within thefirst month of Clozaril treatment, according to data on the updated label.

Doctors should consider the possibility of myocarditis inClozaril patients with unexplained fatigue, fever or malaise, the letter said.

The company worked with the Food and Drug Administration(FDA) to develop the wording for the warning, Novartis spokesman Harry Rohmesaid.

The black box section, the strongest type of warning for aprescription drug, was moved to the beginning of the Clozaril label, Novartissaid. The boxed warnings also include previous cautions about the possibility ofserious side effects such as seizures and a drop in white blood cells inpatients treated with Clozaril.

The FDA posted the Novartis letter on its Web site. Agencyofficials were not immediately available for comment. ~~~~~~~~~~~~~~~~~~

Dec. 28, 2001 (Ivanhoe Newswire) — Patients takingantipsychotic drugs are at increased risk for sudden cardiac death, according toa recent study.

Researchers from Tennessee studied more than 480,000patients between 1988 and 1993. Patients were divided into four groups: Thosewho were currently taking a moderate dose of antipsychotic medication; Those whowere currently on a low dose of antipsychotic medication; patients who had onlybeen using antipsychotic medication in the last year, and those who had neverused the drugs.

Researchers found patients currently receiving a moderatedose of medication were more than twice as likely to suffer sudden cardiacdeath. Researchers say, since the study required a definitive diagnosis ofcardiac arrest, some other potentially qualifying deaths were excluded becausethey occurred at home with no medical care.

Researchers controlled for many heart complications,including recent heart failure, angina and other diseases, and found thosepatients had an even higher rate of death. They did not include information onsmoking, although researchers don’t believe that risk factor would significantlyalter the results.

Lead study author Wayne A. Ray, Ph.D., from VanderbiltUniversity in Nashville, notes the findings need to be taken in the context ofthe proven benefits of the drugs in question, although he says precautionsagainst cardiac events should be taken. "Greater attention to pretreatmentcardiac assessment and care to titrate dose to the lowest effective level seemwarranted," write study authors.

SOURCE: Archives of General Psychiatry, 2001;58:1161-1167

Copyright © 2001 Ivanhoe Broadcast News, Inc.

FAIR USE NOTICE: This may contain copyrighted (© )material the use of which has not always been specifically authorized by thecopyright owner. Such material is made available to advance understanding ofecological, political, human rights, economic, democracy, scientific, moral,ethical, and social justice issues, etc. It is believed that this constitutes a’fair use’ of any such copyrighted material as provided for in section 107 ofthe US Copyright Law. In accordance with Title 17 U.S.C. Section 107, thismaterial is distributed without profit to those who have expressed a priorgeneral interest in receiving similar information for research and educationalpurposes.  For more information go to: http://www.law.cornell.edu/uscode/17/107.shtml
If you wish to use copyrighted material for purposes ofyour own that go beyond ‘fair use’, you must obtain permission from thecopyright owner.